Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 15, 2012, 6:54 PM EDT for Newberry County, South Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2012, 6:54 PM EDT (22:54 UTC)
- Expired
- Aug 15, 2012, 7:15 PM EDT
- In force
- 21 min
- Issued by
- NWS Columbia, SC
County Newberry County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
582
WWUS82 KCAE 152254
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED AUG 15 2012
SCZ020-021-152315-
FAIRFIELD-NEWBERRY-
654 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 715 PM EDT...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITMIRE...MOVING SOUTHEAST AT 25 MPH.
THE STORM WILL AFFECT THE AREA NEAR THE NEWBERRY AND FAIRFIELD COUNTY
LINE.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITMIRE...SHELTON...AND BLAIR.
THE THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...
DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS AND SMALL HAIL.
&&
LAT...LON 3436 8127 3427 8147 3452 8166 3453 8165
3453 8162 3448 8155 3446 8155 3445 8153
3449 8149 3450 8143 3454 8143 3456 8142
TIME...MOT...LOC 2251Z 334DEG 23KT 3453 8154
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 4:48 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 15, 4:48 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 448 PM EDT WED AUG 15 2012 .SYNOPSIS... A FRONTAL BOUNDARY WILL MOVE THROUGH THE REGION LATE TODAY AND TONIGHT...AND STALL JUST TO OUR SOUTH THURSDAY. DRIER AIR ENTERING THE REGION BEHIND THE FRONT IS EXPECTED TO PROVIDE FAIR WEATHER THURSDAY. MOISTURE RETURN WILL GRADUALLY RESUME FRIDAY AHEAD OF ANOTHER FRONT THAT WILL DROP INTO THE REGION SATURDAY...AND THEN STALL IN PLACE INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...SHORT WAVE IN UPSTATE MOVING EAST APPEARS TO WEAKEN AS IT MOVES OVER NORTHERN PORTION OF FORECAST AREA. THERE IS CURRENTLY A NARROW BAND OF SHOWERS ENTERING THE NORTHERN PORTION OF THE FORECAST AREA AS A WEAK COLD FRONT MOVES WEST TO EAST ACROSS THE AREA BY LATE THIS AFTERNOON. BOTH RUC13 AND LOCAL 4 KM WRF KEEP PRECIP CONFINED TO THE NORTH AND EAST PORTIONS OF REGION. HOWEVER...DECIDED TO GO AT LEAST 20 PERCENT CHANCE MOST LOCATIONS. IN ADDITION...ADDED A 30 PERCENT CHANCE NORTH OF CAE FOR A 2-3 HOUR PERIOD. THIS MATCHES UP WELL WITH GSP. SPC EARLIER HAD A SLIGHT RISK OF SEVERE STORMS IN THE EASTERN PART OF THE FORECAST AREA BUT HAS SINCE MOVED IT WELL TO THE EAST. MODELS KEEP ENERGY MAINLY TO THE NORTH. MOST UNSTABLE LOCATIONS WILL BE TO THE EAST. CLOUDS HAVE BROKEN UP AS NAM BUFR SHOWS DRIER AIR MOVING IN. PW VALUES DROP BELOW 1.5 INCHES. STILL SUNSHINE IN THE EAST MAY LEAD TO STRONGER LOW LEVEL LAPSE RATES AND HIGHER CAPES. HIGH READINGS MAINLY IN LOWER 90S STILL OK. TONIGHT...A TRAILING SHORT WAVE IS EXPECTED TO MOVE THROUGH TO THE SOUTHEAST TOWARD THE COAST BY THIS EVENING. HAVE SLIGHT CHANCE EAST OF CAE UNTIL ABOUT 02Z. THINK ATMOSPHERE WILL BE TOO STABLE FOR STRONG STORMS. THE ACTIVITY SHOULD DIMINISH AS THE COLD FROM MOVES INTO THE LOW COUNTRY. IN GOOD AGREEMENT WITH MOS LOW TEMPERATURES IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... UPPER RIDGE WILL CONTINUE OVER THE WESTERN CONUS...AS CLOSED UPPER LOW REMAINS NEARLY STATIONARY OVER ONTARIO WITH TROUGHINESS EXTENDING SOUTH INTO THE SE US. SURFACE FRONT WILL PUSH JUST TO THE SOUTH OF OUR FORECAST AREA THURSDAY...WITH WEAK SURFACE HIGH PRESSURE OVER OUR REGION. DRIER AIR WILL PREVENT CONVECTION. THERE ARE SOME INDICATIONS OF POSSIBLE CONVECTION ALONG THE FRONT LATE THU AFTN OR EVE JUST TO OUR SOUTH...BUT CURRENT INDICATIONS ARE THAT IT WILL STAY JUST SOUTH OF OUR FA. NEXT WEAK FRONT AND WEAK UPPER DISTURBANCE TO APPROACH FROM THE NW FRIDAY...WITH JUST ENOUGH MOISTURE INCREASE FROM THE SOUTH AHEAD OF IT TO WARRANT SLIGHT CHANCE POPS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... LITTLE CHANGE IN THE UPPER PATTERN...WITH RIDGE WEST AND TROUGH EAST AS UPPER LOW IS PROGGED TO CONTINUE SPINNING OVER ONTARIO/HUDSON BAY REGION. A SERIES OF UPPER DISTURBANCES ROTATING AROUND THE LOW WILL MOVE SE INTO THE EASTERN CONUS...WITH TROUGH DEEPENING SLIGHTLY WITH TIME. GFS/ECMWF BRING SURFACE FRONT INTO THE REGION SATURDAY AND STALL IT OVER OUR REGION INTO EARLY NEXT WEEK. PLENTIFUL ATMOSPHERIC MOISTURE AND A SERIES OF UPPER DISTURBANCES WILL PROVIDE AT LEAST CHANCE POPS THROUGH THE PERIOD. GENERALLY ACCEPTED HPC GUIDANCE. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. HIGH CLOUDINESS TODAY HAS HELPED LIMIT INSTABILITY. MOST OF THE UPPER-LEVEL LIFT HAS REMAINED NORTH OF THE FORECAST AREA. EXPECT ANY THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL REMAIN ISOLATED WITH THE CHANCE TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. A RELATIVELY DRY AIR MASS AND A LITTLE MIXING SHOULD LIMIT FOG. HOWEVER...FOG MAY OCCUR DURING THE EARLY MORNING HOURS BECAUSE OF SOME CONVERGENCE ALONG THE WEAK FRONT. THE FOG POTENTIAL APPEARS GREATER AT THE RIVER VALLEY TERMINALS OF AGS AND OGB. USED THE GFS LAMP AND FORECASTED A PERIOD OF MVFR FOG. HEATING AND MIXING SHOULD HELP DISSIPATE ANY FOG AFTER 14Z. EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS IN SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT FRIDAY AND FRIDAY NIGHT. THE FRONT WILL LIKELY STALL NEAR THE AREA SATURDAY AND REMAIN THROUGH MONDAY. WIDESPREAD LOW CLOUDINESS AND FOG MAY OCCUR ESPECIALLY DURING THE EARLY MORNING HOURS BECAUSE OF MOISTURE ASSOCIATED WITH THE FRONT. THERE SHOULD ALSO BE SCATTERED THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 15, 5:36 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 536 AM EDT WED AUG 15 2012 GAZ040-063-064-SCZ018-020-025-026-160945- LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-NEWBERRY-EDGEFIELD-SALUDA- 536 AM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ015-016-021-022-027>031-035>038-041-160945- RICHMOND-BURKE-LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 536 AM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE STORMS MAY DEVELOP AHEAD OF AN APPROACHING COLD FRONT LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 15, 6:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED AUG 15 2012
SCZ020-021-152315-
FAIRFIELD-NEWBERRY-
654 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 715 PM EDT...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITMIRE...MOVING SOUTHEAST AT 25 MPH.
THE STORM WILL AFFECT THE AREA NEAR THE NEWBERRY AND FAIRFIELD COUNTY
LINE.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITMIRE...SHELTON...AND BLAIR.
THE THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...
DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS AND SMALL HAIL.
&&
LAT...LON 3436 8127 3427 8147 3452 8166 3453 8165
3453 8162 3448 8155 3446 8155 3445 8153
3449 8149 3450 8143 3454 8143 3456 8142
TIME...MOT...LOC 2251Z 334DEG 23KT 3453 8154The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:16 PM EDT | Special Weather Statement | CAE | Aiken, Bamberg, Barnwell | 59 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.